Alert archive / Washington / High Wind Watches in 2012

High Wind Watch 10, NWS Seattle, WA

December 18, 2012San Juan County, Washington

NWS Seattle, WA issued this high wind watch at Dec 18, 2012, 3:34 AM PST for San Juan County, Washington. It took effect at Dec 18, 2012, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2012, 3:34 AM PST (11:34 UTC)
In effect from
Dec 18, 2012, 10:00 PM PST
Expired
Dec 18, 2012, 2:00 PM PST
In force
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2012-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2012-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WWUS76 KSEW 181134
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
334 AM PST TUE DEC 18 2012

...A PAIR OF STRONG FRONTAL SYSTEMS WILL BRING A THREAT OF HIGH
WINDS TO THE COASTAL AREAS AND NORTH INTERIOR OF WESTERN
WASHINGTON LATE TONIGHT AND WEDNESDAY...

WAZ001-503-506-510-516-517-190000-
/O.NEW.KSEW.HW.A.0010.121219T0600Z-121220T0000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST-
334 AM PST TUE DEC 18 2012

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON. 

* SOME AFFECTED LOCATIONS...PORT TOWNSEND...WHIDBEY
  ISLAND...FRIDAY HARBOR...BELLINGHAM...HOQUIAM...WEST
  PORT...ABERDEEN...QUILLAYUTE...LA PUSH.

* TIMING...FROM 10 PM PST TONIGHT THROUGH WEDNESDAY AFTERNOON.

* WIND...SOUTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES...DOWN POWER
  LINES...AND DAMAGE SOME STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING
WIND EVENT.

&&

$$
1 follow-up statement
804 
WWUS76 KSEW 182200
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
200 PM PST TUE DEC 18 2012

...A VIGOROUS FRONTAL SYSTEM WILL BRING STRONG WINDS TO THE COAST
AND NORTH INTERIOR LATER TONIGHT AND WEDNESDAY. 

WAZ001-503-506-510-190600-
/O.UPG.KSEW.HW.A.0010.121219T0600Z-121220T0000Z/
/O.NEW.KSEW.HW.W.0012.121219T0600Z-121220T0300Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
200 PM PST TUE DEC 18 2012

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM PST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SOME AFFECTED LOCATIONS...PORT TOWNSEND...WHIDBEY ISLAND...
  FRIDAY HARBOR...BELLINGHAM. 

* TIMING...WINDS WILL INCREASE AFTER MIDNIGHT TONIGHT. THE
  STRONGEST WINDS WILL LIKELY BE DURING THE EARLY MORNING HOURS
  AND AGAIN IN THE AFTERNOON.

* WIND...SOUTHEAST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES...DOWN POWER 
  LINES...AND DAMAGE SOME STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING.

&&

$$

WAZ516-517-190600-
/O.UPG.KSEW.HW.A.0010.121219T0600Z-121220T0000Z/
/O.NEW.KSEW.HW.W.0012.121219T0600Z-121220T0000Z/
NORTH COAST-CENTRAL COAST-
200 PM PST TUE DEC 18 2012

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SOME AFFECTED LOCATIONS...HOQUIAM...WESTPORT... ABERDEEN...
  QUILLAYUTE...LA PUSH.

* TIMING...WINDS WILL INCREASE AFTER MIDNIGHT TONIGHT. THE
  STRONGEST WINDS WILL LIKELY OCCUR FROM LATE TONIGHT THROUGH
  EARLY WEDNESDAY AFTERNOON.

* WIND...SOUTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES...DOWN POWER
  LINES...AND DAMAGE SOME STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Dec 18, 3:15 AM PST, 19 minutes earlier.

Area forecast discussion, Dec 18, 3:15 AM PST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
315 AM PST TUE DEC 18 2012

.SYNOPSIS...A COLD UPPER TROUGH WILL PERSIST OVER THE AREA TODAY
WITH RAIN AND SNOW SHOWERS. A STRONG FRONTAL SYSTEM WILL BRING MORE
RAIN AND WIND AS WELL AS HEAVY MOUNTAIN SNOW ON WEDNESDAY. COOL
UNSETTLED CONDITIONS WILL PERSIST THURSDAY AND FRIDAY WITH AN UPPER
LEVEL TROUGH.

&&

.SHORT TERM...SHOWERS CONTINUE TO MOVE INTO WESTERN WASHINGTON AS AN
UPPER LEVEL TROUGH AXIS SHIFTS ONSHORE THIS MORNING. SURFACE
GRADIENTS ARE BEGINNING TO TURN WEAKLY OFFSHORE. THIS WILL MAKE THE
CONVERGENCE ZONE LESS OF A FACTOR THIS MORNING...BUT THERE WILL
STILL BE HIT OR MISS RAIN OR SNOW SHOWERS ACROSS THE REGION
ESPECIALLY THROUGH THE MORNING HOURS. WILL KEEP THE CURRENT BATCH OF
WINTER WEATHER ADVISORIES...WITH THE ADDITION OF THE TACOMA AREA...
GOING THIS MORNING AS THESE PASSING SHOWERS COULD DROP A QUICK INCH
OR TWO OF SNOW...MOSTLY ABOVE ABOUT 500 FEET. SEATTLE HAS BEEN
LARGELY SHADOWED BY THE OLYMPICS AND LITTLE OR NO ACCUMULATION IS
EXPECTED THERE. HIGH TEMPERATURES WILL BE BELOW NORMAL TODAY IN THE
VERY COOL AIR MASS...WITH MANY PLACES HAVING A TOUGH TIME GETTING
ABOVE 40.

OUR NEXT SYSTEM ARRIVES EARLY WEDNESDAY MORNING WITH A WARM FRONT
MOVING INLAND. COLD AIR TRAPPED IN THE HOOD CANAL AREA COULD LEAD TO
ADDITIONAL SNOWFALL THERE BEFORE THE PRECIP CHANGES OVER TO RAIN
LATER WEDNESDAY MORNING AS THE WARM FRONT LIFTS THROUGH THE AREA.
THE TRAILING COLD FRONT WILL MOVE THROUGH LATER WEDNESDAY EVENING.
THIS SYSTEM LOOKS TO BE A POTENTIAL HIGH WIND PRODUCER IN PLACES
WITH SOUTHEAST EXPOSURE. I WILL BE ISSUING A HIGH WIND WATCH FOR
LATE TONIGHT AND WEDNESDAY FOR THE COASTAL ZONES AS WELL AS THE
NORTH INTERIOR. THE MOUNTAINS WILL SEE ANOTHER ROUND OF HEAVY SNOW.
THE MM5-WRFGFS INDICATES 24 HOUR AMOUNTS FROM 12Z WEDNESDAY TO 12Z
THURSDAY OF 18-36 INCHES IN THE HIGHER ELEVATIONS OF THE CASCADES
WITH 13-18 INCHES AT THE PASSES. A WINTER STORM WATCH WILL BE ISSUED
FOR THE CASCADES AND OLYMPICS FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING.

THE JET AXIS BEGINS TO SHIFT SOUTH OF THE REGION LATER THURSDAY AS A
DEEP UPPER TROUGH DIGS OFFSHORE WEST OF 130W FOR A COOL AND SHOWERY
PATTERN.

.LONG TERM...AFTER DIGGING FURTHER SOUTHWARD OFFSHORE ON
FRIDAY...THE MODELS SHIFT A VERTICALLY STACKED LOW OVER THE AREA
DURING THE EARLY PART OF THE WEEKEND. THIS WOULD LEAD TO A COOL AND
UNSETTLED PERIOD INTO EARLY NEXT WEEK...THOUGH COMPARATIVELY QUIETER
TO THE WEATHER WE HAVE EXPERIENCED IN WESTERN WASHINGTON IN RECENT
DAYS. 27

&&

.HYDROLOGY...A SERIES OF SYSTEMS WILL BRING PERIODS OF RAIN OR SNOW
SHOWERS TO AREA THROUGH THE WEEKEND BUT PRECIPITATION AMOUNTS WILL
NOT BE SUFFICIENT TO PRODUCE FLOODING. FLOODING IS NOT EXPECTED ON
AREA RIVERS THROUGH THE NEXT 7 DAYS.

&&

.AVIATION...WESTERLY FLOW ALOFT WILL BECOME MORE NORTHWESTERLY
TODAY. AT THE SURFACE GRADIENTS WILL WEAKEN FURTHER TODAY...THEN
TURN SOUTHERLY AND INCREASE LATE TONIGHT. AIR MASS IS MOIST COOL AND
UNSTABLE. EARLIER IDEA OF A CONVERGENCE ZONE DID NOT PAN OUT AND NOW
GRADIENTS DO NOT FAVOR ONE. AT THE MOMENT THERE ARE JUST WIDESPREAD
LIGHT SHOWERS...MANY OF WHICH ARE SNOW SHOWERS.

SHOWERS MOVING DUE EAST HAVE MAINLY AFFECTED THE STRAIT AND THE
SOUTHWEST INTERIOR DURING THE NIGHT BUT RECENTLY REACHED KING COUNTY
AS WELL. NOT EXPECTING MUCH IF ANY ACCUMULATION IN THE SEATTLE METRO
AREA THOUGH SOME OUTLYING AREAS HAVE RECEIVED A FEW INCHES.

CEILINGS ARE MAINLY MVFR WITH OCCASIONAL IFR VISIBILITIES IN SNOW
SHOWERS. SHOWERS WILL CHANGE TO MOSTLY RAIN BY MID MORNING THEN
TAPER IN THE AFTERNOON WITH SOME IMPROVEMENT IN BOTH CEILINGS AND
VISIBILITIES.

KSEA...DISCUSSION ABOVE APPLIES. RADAR INDICATES THE CURRENT LIGHT
SHOWERS MAY END BY 12Z. ACCUMULATIONS ARE UNLIKELY AT ANY RATE. CHB

&&

.MARINE...WINDS HAVE DIMINISHED AND HAVE ALLOWED ALL SMALL CRAFT
ADVISORIES FOR WIND TO EXPIRE. SWELL ON THE COAST IS STILL ABOVE 10
FEET AND WILL STAY THERE TODAY AND TONIGHT...SO SMALL CRAFT
ADVISORIES FOR HAZARDOUS SEAS ARE NOW IN EFFECT ON THE COAST AND AT
THE WEST ENTRANCE.

NEXT UP IS A PAIR OF SHARP FRONTS THAT WILL TIGHTEN SOUTHERLY
GRADIENTS ACROSS THE AREA TONIGHT AND AGAIN WEDNESDAY. HAVE ISSUED
GALE WARNINGS FOR BOTH THESE FRONTS WHICH WILL REACH THE COAST
WITHIN 12 HOURS OF EACH OTHER. GALES ARE FOR THE COAST...THE STRAIT
ENTRANCES...AND THE NORTHERN INLAND WATERS.

AFTER WEDNESDAY A LOW PIVOTS AROUND OFFSHORE THROUGH SATURDAY.
GRADIENTS SHOULD GIVE MOSTLY SUB GALE WINDS. THERE IS A CHANCE OF
GALE EASTERLIES AT THE WEST ENTRANCE AT TIMES DURING THIS PERIOD. CHB

&&

.AVALANCHE... VERY STRONG STORM MOVED ACROSS THE PACIFIC NORTHWEST
LATE SUNDAY THRU EARLY MONDAY...ACCOMPANIED BY VERY HEAVY SNOWFALL
AT WARMING TEMPERATURES ALONG WITH SHIFTING AND VERY STRONG PASS AND
CREST LEVEL WINDS. FOLLOWED BY STRONG OROGRAPHIC FLOW AND ABUNDANT
SHOWERS THIS STORM AND ASSOCIATED TROUGH PRODUCED UP TO 2-4 FEET OF
SNOW IN THE PAST 36 HOURS. THE SLIGHTLY WARMER AND WIND AFFECTED
SNOW WAS DEPOSITED ON EXISTING VERY WEAK SNOW AND/OR BURIED WEAK
LAYERS CAUSING A SIGNIFICANT INCREASE IN THE AVALANCHE DANGER.
WIDESPREAD NATURAL AVALANCHES WERE REPORTED IN MANY AREAS ALONG THE
CASCADE CREST ALONG WITH MANY CONTROLLED OR TRIGGERED SLIDES. WITH A
SECONDARY UPPER DISTURBANCE EXPECTED TO MOVE OVER THE AREA MIDDAY
HELPING TO PRODUCE FURTHER MODERATE SHOWERS AND WINDS...THIS WEATHER
SHOULD MAINTAIN MOSTLY UNSTABLE SNOW AND AN EXPECTED HIGH AVALANCHE
DANGER ABOVE 4000 FEET IN THE CASCADE WEST SLOPES AND OLYMPICS AND
ABOVE ABOUT 5000 FEET IN THE MT HOOD AREA...THEREFORE BACKCOUNTRY
TRAVEL IN AVALANCHE TERRAIN IS NOT RECOMMENDED THROUGH TUESDAY
MORNING. A BRIEF BREAK MID-LATE TUESDAY SHOULD ALLOW A SLIGHT
RESPITE FROM THE RECENT HEAVY SNOWFALL AND BRIEFLY DECREASING
AVALANCHE DANGER. HOWEVER...ANOTHER STRONG FRONTAL SYSTEM MOVING
INTO THE REGION WEDNESDAY SHOULD PRODUCE FURTHER HEAVY SNOWFALL AND
STRONG WINDS AND FUEL ANOTHER ROUND OF GENERALLY ELEVATED AVALANCHE
DANGERS. INSTEAD OF BC TRAVEL...PERHAPS SAFER TIMES CAN BE HAD
SHOPPING FOR BEACONS...PROBES...AND SHOVELS...AND THINKING ABOUT
AVALANCHE DANGER? PLEASE VISIT WWW.NWAC.US FOR FURTHER DETAILS. MOORE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY FOR THE EAST PUGET SOUND
     LOWLANDS...EVERETT AND VICINITY...WESTERN SKAGIT COUNTY AND THE
     ADMIRALTY INLET AREA...SW INTERIOR...HOOD CANAL...WEST/EAST
     STRAIT UNTIL NOON.

     HIGH WIND WATCH COAST AND NORTH INTERIOR LATE TONIGHT THROUGH
     WEDNESDAY AFTERNOON.

     WINTER STORM WATCH NORTH AND CENTRAL CASCADES AND OLYMPICS
     FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING.

PZ...GALE WARNING COAST...ENTRANCES...NORTHERN INLAND WATERS FOR
     LATE TONIGHT AND WEDNESDAY.
     SMALL CRAFT ADVISORY COAST AND WEST ENTRANCE FOR HAZARDOUS SEAS
     TODAY AND THIS EVENING.
     SMALL CRAFT ADVISORY FOR SEVERE GRAYS HARBOR BAR.

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:43 PM PSTSmall Craft AdvisorySEW4 hr
Dec 17, 8:43 PM PSTSmall Craft Advisory for Hazardous SeasSEW25 hr
Dec 18, 2:37 AM PSTGale WarningSEW43 hr
Dec 18, 3:51 AM PSTWinter Storm WatchSEW10 hr
Dec 18, 8:55 AM PSTSmall Craft AdvisorySEW4 days
Dec 18, 2:00 PM PSTHigh Wind WarningSEWSan Juan29 hr
Dec 18, 2:00 PM PSTWinter Storm WarningSEW38 hr
Dec 18, 2:00 PM PSTWinter Weather AdvisorySEW20 hr

Nearby

High Wind Watches in Washington, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.